Nebraska, 2024

Tornado and Hail in Nebraska, June 12, 2024

June 12, 2024 · NWS OAX · 6 events in 5 counties and zones

On June 12th, a low-amplitude shortwave embedded in northwesterly flow aloft ejected out into the central Great Plains. At the surface, a surface low-pressure was noted in North Dakota with a cold front extending south into South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On June 12th, a low-amplitude shortwave embedded in northwesterly flow aloft ejected out into the central Great Plains. At the surface, a surface low-pressure was noted in North Dakota with a cold front extending south into South Dakota. Ahead of this cold front, a surface trough extended from south-central Nebraska into northeast Nebraska. Isolated thunderstorms developed on this surface trough late in the afternoon across far northeast Nebraska. These storms quickly intensified and dove south-southeast along the Missouri River. While a brief tornado was observed near Decatur, Nebraska, the more impactful hazard from these storms were the large hail they produced. Long swaths of golf ball to baseball sized hail fell along and just west of the Missouri River during the evening hours with these storms, including in the Omaha metro where baseball sized hail fell from downtown south into Bellevue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 12, 4:56 PM CST, 1 hour 16 minutes earlier. Its key messages:

  • If storms develop today (20% chance), they may become severe with areas of damaging wind and large hail. The most likely time would be between 5 and 10 PM, northeast of a line from Niobrara to West Point to Council Bluffs.
  • It will be hot south of Interstate 80 on Thursday, with heat index values of 100 to 107. Additional hot conditions are likely on Sunday and Monday, when the heat index may once again approach 105.
  • Thursday afternoon and evening brings another chance for thunderstorms, this time generally south of Interstate 80. If storms develop, they could quickly become severe with damaging wind and large hail, mainly in the 3 PM to 8 PM time frame.
  • Details on specific timing and location are not yet clear, but there are daily storm chances Friday into next week with several periods capable of producing strong to severe storms.
Area forecast discussion, Jun 12, 4:56 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
556 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- If storms develop today (20% chance), they may become severe
  with areas of damaging wind and large hail. The most likely
  time would be between 5 and 10 PM, northeast of a line from
  Niobrara to West Point to Council Bluffs.

- It will be hot south of Interstate 80 on Thursday, with heat
  index values of 100 to 107. Additional hot conditions are
  likely on Sunday and Monday, when the heat index may once
  again approach 105.

- Thursday afternoon and evening brings another chance for
  thunderstorms, this time generally south of Interstate 80. If
  storms develop, they could quickly become severe with damaging
  wind and large hail, mainly in the 3 PM to 8 PM time frame.

- Details on specific timing and location are not yet clear, but
  there are daily storm chances Friday into next week with
  several periods capable of producing strong to severe storms.

&&

.DISCUSSION...
Issued at 251 PM CDT Wed Jun 12 2024

Through Tonight:
Elevated convection from this morning has pushed east and
dissipated, leaving behind a weak outflow boundary over extreme
northeast NE. There is a weak surface low centered over north
central NE with warm sector temperatures into the lower 90s and
dewpoints in the mid 60s over northeast Nebraska. A cool
front...or at least zone of convergence is pushing south in the
wake of the low pressure. Visible satellite indicates a shallow
cumulus field extending from near Albion and Columbus toward
Yankton with some slightly deeper cloud growth in that Yankton
area at 330 PM. This area is also coincident with a minimum in
inhibition and maxima in CAPE, as well as boundary layer
convergence. While this airmass is at least weakly capped at the
moment, the forecast is for a couple hours of further cooling
aloft to further reduce the cap, potentially allowing for deep
convective development. If storms develop in this area, they
would likely quickly intensify, and may organize into
southeastward moving supercells given effective shear greater
than 40 kts. Cloud bases are quite high, so large hail would be
a solid initial hazard, with some potential to organize a
southeastward moving cold pool aligned with the low level shear
vectors, especially if multiple updrafts/downdrafts can form in
close proximity. This would promote more of a wind hazard if it
unfolds. Now, with all of this said, there is perhaps an even
stronger potential for the cap to hold with no thunderstorm
development. The potential exists, but is dictated by ability to
break the cap.

Thursday into Friday:
The cold front will very gradually sag to the south over the
course of the day, reaching the Omaha metro area around 3 PM and
the Kansas and Missouri borders around 8 PM. This is a bit
slower than previous model guidance. Pre-frontal boundary layer
flow is from the southwest while the post-frontal flow is from
the north or northeast. This results in a bit of a minimal
amount of convergence along the front. However, that convergence
is deep enough...and probably strong enough...to support
convective development as we get into mid to late afternoon. One
of the reasons for this anticipation of convection is that there
is a strong signal for moisture pooling in the warm sector with
dewpoints greater than 70 degrees and ample warming into the
middle or even upper 90s. These conditions support several hours
of heat index values in the 100 to 107 range, and have prompted
issuance of a heat advisory for the area south of the front most
likely to approach the 105 degree range. This would also result
in a very to extremely unstable environment with little to no
inhibition. Thus, as long as some amount of persistent lift into
the LFC can occur, storms should develop...and the front
appears likely to have sufficient lift for this. If storms
indeed develop, deep layer wind shear will be marginal for storm
organization into linear segments and perhaps some supercell
structures. Mid and upper level winds support the idea of
updraft/downdraft interactions amidst any storms that form near
each-other, as the flow is generally along the boundary. Low-
level shear vectors suggest that some cold pool organization is
possible, particularly in the southeasterly direction, so some
organized wind threat will be possible. A bit of low-level
streamwise vorticity in the hodograph amidst the extreme
instability suggests a tornado is not totally impossible...but
cloud bases look a bit high and storm mode is questionable so
tornadoes are not a primary risk factor at this time. Any storms
should move south of the area by early to mid evening, with
cooler and drier air building in for Thursday night and Friday
behind the front.

Friday night through Saturday night:
A short wave trough will move into the Central Plains Friday
night. This will gradually lift (Thursday's) front back north
into our region as a warm front. There will be plenty of
moisture in the warm sector of this system, and high plains
thunderstorms are likely by afternoon and evening. Locally, it
appears that the front will not quite make it this far
northeast, but the low level jet will intensify and ride over
the front into our area. Expect rather impressive moisture
transport, and at least some potential for a convectively
reinforced cold pool over some portion of Nebraska to interact
with that low level jet and modest elevated instability. These
ingredients suggest at least some potential for heavy rain in
the area late Friday into Saturday morning. There is also a
small chance of a severe storm or two, seemingly in the form of
damaging wind over western parts of the forecast area if an MCS
surges east before running out of instability.

The system is slow to progress northeast on Saturday and it
appears likely (strong model agreement) that a cool front will
be draped across the local area by Saturday afternoon. This will
provide a focus for another round of thunderstorms late Saturday
in an environment characterized by moderate instability on
perhaps just enough wind shear to support organized storm modes.
So, this is another period to watch for severe potential.

Sunday into Next Week:
This time frame will be hot with heat index values once again
likely to top 100 and perhaps 105. This same pesky frontal
boundary will continue to meander north and south, maintaining
at least some focus for convective development while
southwesterly flow aloft brings intermittent periods of height
falls and enhanced wind fields to support severe storms. The
devil is in the details regarding the storms though, and just
don't feel especially great about pointing out any one specific
day or time when severe storm potential is especially great. The
strongest forcing appears to arrive on Tuesday, but storm
potential will depend on timing and speed of the attached cool
front.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 551 PM CDT Wed Jun 12 2024

VFR conditions are expected to prevail. Thunderstorm development
is expected in northeast Nebraska this evening with a low
potential of reaching KOMA in the 01-04Z timeframe. Gusty
southwesterly winds will calm after sunset with a clockwise
shift to northeasterly in northeast Nebraska. LLWS is expected
at KOMA and KLNK overnight at the 1500-2000 ft AGL level. Winds
will increase in speed again after sunrise as a boundary moving
to the south continues to shift winds to northeasterly into
southeast Nebraska.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from noon to 7 PM CDT Thursday for NEZ068-
     088>093.
IA...Heat Advisory from noon to 7 PM CDT Thursday for IAZ090-091.

&&

DISCUSSION...Barjenbruch
AVIATION...Wood
Hazardous weather outlook, Jun 12, 3:27 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
427 PM CDT Wed Jun 12 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
427 PM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

There is a 30 percent chance for storms to develop between 5 PM
and 10 PM primarily in northeast Nebraska into west- central Iowa.
If these storms develop, they may produce large hail or damaging
winds.

Heat index values are expected to reach 95 to 100 across much of
the area today.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Heat index values are expected to exceed 100 across portions of
southeast Nebraska and southwest Iowa Thursday, and again on
Sunday and Monday.

Expect nearly daily storm chances Thursday into next week with
potential for strong to severe storms at times. Specifically,
southeast Nebraska and far southwest Iowa could have a few severe
storms Thursday afternoon and evening, with another chance for a
few severe storms and heavy rainfall Friday evening into Saturday
morning. Other chances arrive late Saturday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight, but reports of
wind damage and hail of 1" or more will be appreciated.

In the hours before

Local storm report, Jun 12, 5:54 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
654 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Hail             3 W Whiting             42.13N 96.20W
06/12/2024  M1.75 Inch       Monona             IA   Trained Spotter

            Golf ball sized hail along Interstate 29
            west of Whiting.

&&

CA

The radar

The Omaha radar (KOAX), 78 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Tornado, Burt

When
June 12, 6:12 PM CST to 6:13 PM CST
Where
Burt County, 1.11 mi N of Decatur to 0.59 mi NNE of Decatur
Rating
EF0
Path length
0.54 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
42.016, -96.248

An EF-0 tornado developed just north of Decatur, breaking tree limbs and bringing down power lines. The tornado lasted approximately 1 minute and was approximately 75 yards wide according to video and eyewitness reports.

Hail, Washington

When
June 12, 7:00 PM CST
Where
Washington County, 2 mi W of Herman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -96.539

A trained spotter reported quarter sized hail.

Hail, Washington

When
June 12, 7:16 PM CST to 7:58 PM CST
Where
Washington County, 1.03 mi E of Blair Arpt to 2.59 mi SW of Nashville
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
41.580, -96.150

A swath of hail fell from Blair to the Washington-Douglas county line south of Fort Calhoun. Hail sizes ranged from 1 inch to 3 inches in diameter. The largest hailstone, measured at 3 inches, fell 5 miles west of Fort Calhoun at 8:27 pm CDT.

Hail, Douglas

When
June 12, 7:46 PM CST to 8:35 PM CST
Where
Douglas County, 1.38 mi N of Durands Arpt to 2.59 mi SE of Albright
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
41.390, -96.030

A swath of hail fell across eastern Douglas County. Hail sizes ranged from 1 to 3 inches in diameter for the length of this swath. Reports were sent to the office from public, trained spotters, emergency management and social media.

Hail, Sarpy

When
June 12, 8:15 PM CST to 8:45 PM CST
Where
Sarpy County, 4.38 mi ENE of South Omaha Arpt to 1.25 mi ENE of Pappio
Measured
2.75 in hail
Reported by
Social Media
Coordinates
41.190, -95.940

A swath of hail continuing out of eastern Douglas County continued into eastern Sarpy County, impacting Bellevue and Offutt Airforce Base. Most hail sizes ranged from quarters to tennis balls, with a report 1 mile north-northwest of Bellevue of baseball sized hail.

Hail, Cass

When
June 12, 8:57 PM CST
Where
Cass County, 1 mi NNW of Plattsmouth
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.033, -95.907

Emergency Management reported golf ball sized hail.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198329, 1198309, 1198313, 1198316, 1198321, 1198311.